Wisconsin, 2013

Damaging Winds in Wisconsin, September 7, 2013

September 7, 2013 · NWS GRB · 2 events in 1 county or zone

Thunderstorms developed along a cold front that moved from northeast to southwest across Green Bay. A bay breeze provided an additional focal point for thunderstorm development and intensification.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed along a cold front that moved from northeast to southwest across Green Bay. A bay breeze provided an additional focal point for thunderstorm development and intensification. Two storms merged over the waters of Green Bay, east of Peshtigo, and moved south producing strong winds and heavy rainfall as the resultant storm moved across the southern bay and Brown County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 7, 2:18 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 7, 2:18 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
318 PM CDT SAT SEP 7 2013

FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE

.SHORT TERM...TONIGHT AND SUNDAY
ISSUED AT 317 PM CDT SAT SEP 7 2013

THUNDERSTORMS AHEAD OF A COLD FRONT DROPPED HEAVY RAINFALL IN
WINNEBAGO COUNTY WITH RADAR ESTIMATES INDICATING 1 TO 3 INCH
TOTALS FOR A LARGE PART OF THE COUNTY. WPC SURFACE ANALYSIS SHOWED
THE COLD FRONT THROUGH ALL EXCEPT THE FOX VALLEY AND LAKESHORE
AREAS AS OF 19Z. HOWEVER...TEMPERATURES AND DEW POINTS WERE HIGHER
IN MOST LOCATIONS BEHIND THE FRONT. MFI HAD A 19Z TEMPERATURE OF
90F WITH A 67F DEW POINT...AND ATW HAD 81F/64F.

WELL BEHIND THE FRONT...A LINE OF SHOWERS AND THUNDERSTORMS
DEVELOPED ACROSS UPPER MICHIGAN AND WAS MOVING INTO EXTREME
NORTHEAST WISCONSIN AND THE BAY AT 1945Z. SPC MESOANALYSIS HAD
AROUND 2000J/KG MUCAPE WHERE THE LINE HAD BEEN...BUT WAS MOVING
TOWARD LESS UNSTABLE AIR. SOME MODELS DID INDICATE QPF ACROSS
NORTHERN WISCONSIN AND UPPER MICHIGAN TODAY...THOUGH THE 12Z NAM
DID NOT REALLY SHOW ANYTHING BEHIND THE FRONT. 12Z GFS...15Z SREF
AND 12Z ECMWF HAD SOME QPF BEHIND THE FRONT BUT BROUGHT RAIN TO AN
END BY ABOUT 00Z. HAVE POPS MIGRATING SOUTH THROUGH THE REST OF
THE AFTERNOON WITH SOME REMAINING LOW END CHANCES POPS IN THE
SOUTH VERY EARLY IN THE EVENING.

EXPECT WINDS TO INCREASE FROM THE NORTHEAST ONCE THE SURFACE
GRADIENT TIGHTENS UP WITH THE DEPARTURE OF THE COLD FRONT. DEW
POINTS WELL UPSTREAM FROM THE FRONT WERE IN THE MIDDLE 40S TO
MIDDLE 50S SO WOULD EXPECT A DRIER DAY ON SUNDAY.

A BIT UNSURE ABOUT LOWS TONIGHT WITH DEW POINTS SLOW TO DECREASE
AND THE SURFACE GRADIENT KEEPING WINDS FROM GOING CALM/LIGHT AND
VARIABLE. POSSIBLY TOO COOL...BUT HAVE SOME LOWER TO MIDDLE 40S
IN THE EXTREME NORTH WITH AROUND 60S IN THE FOX VALLEY EAST TO
LAKE MICHIGAN.

EXPECT MUCH COOLER HIGHS ON SUNDAY...BUT THEY SHOULD BE AROUND
NORMAL FOR THIS TIME OF YEAR.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY
ISSUED AT 317 PM CDT SAT SEP 7 2013

PROGRESSIVE PATTERN EARLY...BECOMES MORE AMPLIFIED AS TROF DEEPENS
OVER THE EAST MID WEEK. MODELS STRUGGLING LATE PERIODS WITH TIMING
AND STRENGTH ISSUES AS TROF SHIFTS EAST. HAVE TRENDED TOWARD
ENSEMBLES FOR FORECAST.

SURFACE HIGH PRESSURE WILL CONTINUE TO DRIFT OFF TO THE EAST
SUNDAY NIGHT WITH RETURN SOUTHERLY FLOW TO BECOME ESTABLISHED
OVER UPPER MISSISSIPPI. HAVE STAY ON DRY SIDE THROUGH 12Z MON WITH
SMALL POPS LIMITED TO NORTH CENTRAL. EXPECT PCPN TO BE TIED TO 40+
KT LLVL JET WHICH IS FOCUSED WELL WEST OF AREA THROUGH THE NIGHT.
INCHED TEMPS UP A BIT GIVEN INCREASING CLOUDS IN WAA PATTERN OVERNIGHT.

SURFACE LOW TO MOVE NORTHEAST OUT OF PLAINS INTO NORTHEAST MN BY
MONDAY EVENING...BRINGING WARM FRONT NORTH THROUGH FORECAST AREA.
WILL CARRY POPS WITH/NEAR WARM FRONT THROUGH MON NIGHT. MODELS
CONTINUE TO KEEP MUCH OF FORECAST AREA DRY INTO TUE MORNING AS
ATMOS REMAINS CAPPED. BROUGHT WINDS UP A BIT SOUTHWEST CWA MON AS
MIXING SUGGEST GUSTING INTO THE 20S.

COLD FRONT TO MOVE ACROSS THE FORECAST AREA DURING DAY TUE. SOME
TIMING DIFFERENCES WHICH WILL AFFECT CONVECTION POTENTIAL. WILL
STAY WITH CHANCE POPS. TIMING WILL ALSO AFFECT SEVERE POTENTIAL
WITH SHEAR INCREASING IN THE AFTERNOON AS UPPER JET DROPS SOUTH
INTO LAKE SUPERIOR REGION.

SECONDARY TROF/FRONT PASSES THROUGH ON WED. SOME WEAK INSTABILITY
PRESENT YET AS MOISTURE LINGERS BEHIND INITIAL FRONT. SMALL POPS
KEPT. DRY FORECAST THU THROUGH SAT WITH SURFACE HIGH PRESSURE.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 102 PM CDT SAT SEP 7 2013

CONDITIONS ACROSS THE AREA SHOULD BE VFR...EXCEPT IN
AND AROUND SCATTERED SHOWERS AND THUNDERSTORMS IN THE VICINITY OF
A COLD FRONT THAT WAS INTO CENTRAL AND NORTHEAST WISCONSIN AT 17Z.
THERE WAS ALSO A SCATTERED 2000-3000FT AGL DECK IN NORTH CENTRAL
WISCONSIN WITH SCT-BKN 030-040 ABOVE.

THE BEST CHANCE FOR SHOWERS AND STORMS SHOULD BE IN EAST CENTRAL
WISCONSIN THIS AFTERNOON...BUT HAVE NOT INCLUDED AT TAF SITES
SINCE ODDS OF SHOWERS/STORMS AT THE AIRPORTS IS NOT THAT HIGH.
WINDS BEHIND THE FRONT SHIFT TO NORTH-NORTHEAST WITH AN INCREASE
IN SPEED AS THE SURFACE PRESSURE GRADIENT TIGHTENS.

MODELS INDICATED DRY MID LEVELS LATE TONIGHT INTO SUNDAY
MORNING...WITH SOME LOW LEVEL MOISTURE REMAINING. HAVE KEPT
CONDITIONS IN THE VFR CATEGORY FOR THE REST OF THE TAF PERIOD.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MG
LONG TERM......TE
AVIATION.......MG
Hazardous weather outlook, Sep 7, 2:25 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
325 PM CDT SAT SEP 7 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-082030-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
325 PM CDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

ADDITIONAL THUNDERSTORMS REMAIN POSSIBLE INTO EARLY
EVENING...MAINLY IN CENTRAL AND EAST CENTRAL WISCONSIN. THE
STRONGEST OF THESE STORMS COULD PRODUCE BRIEF HEAVY RAIN AND GUSTY
WINDS. ALTHOUGH A SEVERE STORM CANNOT BE RULED OUT...THE OVERALL
WEATHER PATTERN IS NOT BE FAVORABLE FOR ORGANIZED SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED FROM TIME TO TIME LATE SUNDAY NIGHT
ACROSS THE NORTH...AND OVER REMAINDER OF THE FORECAST AREA MONDAY
THROUGH TUESDAY EVENING. THE OVERALL WEATHER PATTERN WILL BE MORE
FAVORABLE FOR STRONG STORMS AT TIMES DURING THIS PERIOD...ALTHOUGH
IT IS TOO EARLY TO DETERMINE IF ANY OF THE STORMS WILL REACH
SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-082030-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
325 PM CDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL POSE A HAZARD TO BOATERS TODAY.

NORTHEAST WINDS ARE EXPECTED TO INCREASE THIS EVENING IN THE WAKE
OF A COLD FRONT DROPPING SOUTH ACROSS THE REGION. WINDS AND WAVES
ARE LIKELY TO REACH LEVELS HAZARDOUS TO SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THE CONDITIONS HAZARDOUS TO SMALL CRAFT WILL LIKELY PERSIST EARLY
SUNDAY.

THUNDERSTORMS ARE EXPECTED FROM TIME TO TIME LATER SUNDAY NIGHT
THROUGH TUESDAY EVENING. THE STORMS COULD POSE A HAZARD TO BOATERS
ON THE BAY AND LAKE.

MG/TE

In the hours before

Special weather statement, Sep 7, 2:08 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
308 PM CDT SAT SEP 7 2013

WIZ013-073-072100-
NORTHERN MARINETTE COUNTY-SOUTHERN MARINETTE COUNTY-
308 PM CDT SAT SEP 7 2013

...STRONG THUNDERSTORMS OVER MARINETTE COUNTY...

AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES NORTHWEST
OF MARINETTE TO 12 MILES NORTH OF MARINETTE...MOVING SOUTH AT 30
MPH. ANOTHER THUNDERSTORMS WAS DEVELOPING NEAR NIAGARA.

PEA SIZE HAIL...WINDS 40 TO 45 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  WAUSAUKEE...          LAKE NOQUEBAY...      MIDDLE INLET...
  PORTERFIELD...        MARINETTE...          LOOMIS...
  CRIVITZ...            HARMONY...            PESHTIGO...
  BEAVER...             POUND...              COLEMAN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

BERSCH
Special weather statement, Sep 7, 2:36 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
336 PM CDT SAT SEP 7 2013

WIZ022-073-074-072115-
DOOR-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-
336 PM CDT SAT SEP 7 2013

...STRONG THUNDERSTORM NEAR MARINETTE...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF MARINETTE...MOVING SOUTH AT
25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS 40 TO 45 MPH...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PESHTIGO BY 345 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED. BOATERS ON THE BAY SHOULD CONSIDER TAKING SHELTER .

RDM
Special weather statement, Sep 7, 2:58 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
358 PM CDT SAT SEP 7 2013

WIZ039-073-074-072200-
BROWN-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-
358 PM CDT SAT SEP 7 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PESHTIGO...MOVING SOUTH AT 25 MPH.

PENNY SIZE HAIL...WINDS 40 TO 45 MPH...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  OCONTO BY 415 PM CDT...

THE STORM IS MOVING ALONG A BOUNDARY ALONG THE WEST SHORE OF THE
BAY. IF IT HOLDS TOGETHER IT WILL REACH ABRAMS AND LITTLE SUAMICO
AFTER 430PM. BOATERS ALONG THE WEST SHORE OF THE BAY SHOULD CONSIDER
SEEKING SHELTER.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

RDM
Special weather statement, Sep 7, 3:29 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
429 PM CDT SAT SEP 7 2013

WIZ022-039-040-050-074-072215-
BROWN-DOOR-KEWAUNEE-MANITOWOC-SOUTHERN OCONTO COUNTY-
429 PM CDT SAT SEP 7 2013

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LENA
TO OCONTO ACROSS THE BAY TO MAPLEWOOD...MOVING SOUTH AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS TO 40 MPH...ARE POSSIBLE WITH
THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  NAMUR BY 440 PM CDT..
  ALGOMA BY 440 PM CDT...
  LUXEMBURG BY 500 PM CDT...
  KEWAUNEE BY 505 PM CDT...
  GREEN BAY BY 510 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

RDM

The radar

The Green Bay radar (KGRB), 9 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
September 7, 4:20 PM CST
Where
Brown County, 1.2 mi SE of Green Bay
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.510, -88.000

Thunderstorm winds downed power lines and tree branches in Green Bay.

Thunderstorm Wind, Brown

When
September 7, 4:28 PM CST
Where
Brown County, 4.16 mi N of Bellevue
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.489, -87.936

Thunderstorm winds tore the rain gutter from a house on the east side of Green Bay.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477050, 477052.